Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 6, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at May 24, 2023, 3:55 PM MDT for Larimer County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2023, 3:55 PM MDT (21:55 UTC)
- Expired
- May 24, 2023, 6:09 PM MDT
- In force
- 2 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 84 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 2008 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
882
WGUS55 KBOU 242155
FFWBOU
COC069-250100-
/O.NEW.KBOU.FF.W.0006.230524T2155Z-230525T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
355 PM MDT Wed May 24 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Central Larimer County in north central Colorado...
* Until 700 PM MDT.
* At 355 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 0.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Larimer County
This includes the following additional locations...
Moondance Way, Stringtown Gulch, Crystal Mountain, The Retreat and
Storm Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4058 10544 4048 10549 4045 10536 4047 10528
4055 10528 4058 10536 4058 10537
FLASH FLOOD...RADAR INDICATED
$$
RJK1 follow-up statement
066
WGUS75 KBOU 250009
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
609 PM MDT Wed May 24 2023
COC069-250019-
/O.CAN.KBOU.FF.W.0006.000000T0000Z-230525T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
609 PM MDT Wed May 24 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL LARIMER COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4058 10544 4048 10549 4045 10536 4047 10528
4055 10528 4058 10536 4058 10537
$$
RJKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:14 PM MDT, 41 minutes earlier.
Area forecast discussion, May 24, 3:14 PM MDT, 41 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 314 PM MDT Wed May 24 2023 .SHORT TERM...(This evening through Thursday) Issued at 314 PM MDT Wed May 24 2023 We got enough flow aloft to push storms eastward off the mountains this afternoon. While the main area of storms moving east will have less wind pushing them, there's organized convergence on the front of the line that should keep the line moving. We still might see some slowing of the storms north of I-70 where the outflow winds and storm motion have a smaller angle to the low level inflow. This will be Weld and Morgan counties over the next few hours and possible east to Sterling and Akron. There's enough CAPE (1000-1500 J/kg) to get some 1" diameter hail in the stronger pulses, but with the cloudy sky and little shear we don't expect more than that. Trailing storms back into Larimer county and west to Aspen are weaker so there's probably not much left of the flood threat. With the slow winds aloft and today's convection, it will be slow to clear tonight. There's already cooler air behind the line from the rainfall, but it may not cool much more due to the cloud cover. On Thursday there will be a little more wind aloft and probably also more sunshine in the morning. We will likely wind up a little warmer with dew points similar to today. It looks like there will be 1000-1500 J/kg again with a bit better shear, so closer to a more normal severe threat for the end of May. Hail should be easier to get, with a lower but non zero threat of burn area flooding as there's still plenty of moisture and the flow aloft is still slow enough. Forecast temperatures look pretty good, though we did warm highs tomorrow a couple of degrees with the expectation of morning sunshine. .LONG TERM...(Thursday night through Wednesday) Issued at 314 PM MDT Wed May 24 2023 Ensemble guidance is still in favor of a stagnant upper level pattern taking on characteristics of a "Rex Block" pattern over the CONUS. This will promote a "rinse and repeat" type forecast with afternoon showers and thunderstorms each day, with some storms containing the threat for localized heavy rain, hail, and gusty winds. The pattern aloft will consist of a trough to the west directing SW flow aloft into Colorado. A ridge remains wedged over the central CONUS with the back edge over Colorado. Ensemble guidance shows above normal moisture in place Friday along with sufficient instability (MLCAPE 1,000-1,500 J/kg). Shear will be marginal with 0- 6 km shear 20-30 kts. This will support scattered showers and storm with a few strong to severe storms possible over the plains. Hail up to an inch, gusty winds, and locally heavy rain the main threats. Into the weekend, the pattern doesn't change much. A slight eastward shift in the trough will bring in slightly stronger winds aloft. Most guidance trends moisture slightly less than the previous couple days, although moisture is still sufficient for daily shower and thunderstorm activity. Slightly more flow aloft will improve shear values, supporting more organized storms and a severe threat, but confidence is lower in the details. Despite an increased spread among model solutions for the pattern next week, there is a general trend of a slightly drier pattern as a ridge attempts to build in. Still expect daily chances for afternoon showers and thunderstorms. Temperatures during this period stay around or just above normal with highs in the mid to upper 70s across the plains/urban corridor. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1220 PM MDT Wed May 24 2023 Thunderstorms are expected in the Denver area later this afternoon, mainly between 21z and 01z. Some of the storms will produce wind gusts to 40 knots and IFR conditions in heavy rain. VFR conditions are expected overnight, with a chance of IFR in fog between 10z and 14z. && .HYDROLOGY... Issued at 314 PM MDT Wed May 24 2023 The burn area flood threat for the rest of the day looks low due to less instability producing weaker storms and faster storm motion. Brief heavy rain is still possible. Heavy rain is also possible with some of the storms on the plains, but they are also moving which will limit the flood threat. There may be a higher risk through early evening in areas east and northeast of Denver, especially Weld and Morgan counties, where storm motions will be slower. On Thursday, faster storm motions are expected. While brief heavy rain is expected with the stronger storms, the threat of flooding should be limited to the Cameron Peak burn area in the afternoon and it will be a lower risk than today. The axis of above normal moisture gradually pushes eastward across the plains and out of the high country Friday through early next week. This will support a gradual drying trend. However, marginal moisture and instability will be enough to support scattered showers and thunderstorms with storms capable of locally heavy rain. Winds aloft increase slightly, but may be light enough to support storm motions slow enough to threaten the burns. This will promote at least a limited threat for flash flooding over the burn areas each day. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...Mensch AVIATION...Gimmestad HYDROLOGY...Gimmestad/Mensch
Hazardous weather outlook, May 24, 1:47 PM MDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 147 PM MDT Wed May 24 2023 COZ030>051-252000- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 147 PM MDT Wed May 24 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight A prolonged unsettled and stormy weather pattern starts today. Stronger storms today will produce locally heavy rainfall, an increased risk of urban street flooding and burn area flash flooding, and a couple severe storms will be possible too with large hail being the primary threat. Showers and thunderstorms will be fairly widespread this afternoon, and then spreading slowly east across the plains from mid afternoon through this evening. Stronger storms from the Front Range I-25 Corridor eastward onto the plains will be capable of producing hail, bursts of very heavy rain, and strong gusty winds up to 50 mph. Peak rainfall of 1 to 1.5 inches of rain in 30 minutes can be expected from the strongest storms. Isolated brief severe storms will be capable of producing 1 to 1.5 inch diameter hail. Smoky and hazy skies will finally depart after the passage of thunderstorms this afternoon and early evening, resulting in a significant improvement in air quality. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern will continue through the next several days, with afternoon showers and thunderstorms likely. A few strong to severe storms are possible across the plains each afternoon. Heavy rain will also be possible with a burn area flash flood threat continuing through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. However, any reports of heavy rain, hail, or significant weather will be appreciated.
In the hours before
Local storm report, May 24, 2:16 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
216 PM MDT WED MAY 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL 2 W PARKER 39.51N 104.80W
05/24/2023 U0.50 INCH DOUGLAS CO PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0214 PM HAIL PARKER 39.51N 104.76W
05/24/2023 M1.00 INCH DOUGLAS CO PUBLIC
&&Local storm report, May 24, 3:42 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
342 PM MDT WED MAY 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM HAIL 2 E PARKER 39.50N 104.72W
05/24/2023 U0.75 INCH DOUGLAS CO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0209 PM HAIL 2 W PARKER 39.51N 104.80W
05/24/2023 U0.50 INCH DOUGLAS CO PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0214 PM HAIL PARKER 39.51N 104.76W
05/24/2023 M1.00 INCH DOUGLAS CO PUBLIC
0212 PM HAIL 4 S ARAPAHOE PARK 39.58N 104.68W
05/24/2023 U0.75 INCH ARAPAHOE CO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 10:54 AM MDT | Areal Flood Advisory | BOU | Larimer | 2 hr |
| May 24, 12:03 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| May 24, 1:56 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas | 49 min |
| May 24, 3:45 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 25 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.